Glaxo's anti-seizure drug may cause meningitis: FDA

WASHINGTON Thu Aug 12, 2010 12:27pm EDT

Related Topics

WASHINGTON (Reuters) - GlaxoSmithKline Plc's anti-seizure drug Lamictal can cause a brain inflammation known as aseptic meningitis, U.S. health regulators said on Thursday.

The U.S. Food and Drug Administration cited 40 cases of the serious complication between December 1994 and November 2009, 35 of which required hospitalization. The cases did not involve more serious meningitis caused by bacteria.

Symptoms returned when patients restarted the drug and were often worse, the agency said in a notice posted on its website at link.reuters.com/xez64n. The agency said it was adding the warning to the drug's label.

"Aseptic meningitis is a rare but serious side effect of Lamictal use," said Russell Katz, head of the FDA division that oversees neurology products. "Patients that experience symptoms should consult their health care professional immediately."

Such symptoms are similar to bacterial meningitis and include stiff neck, chills, drowsiness, confusion, headaches and sensitivity to light, the FDA said.

In the cases reported to the agency, symptoms appeared between one and 42 days after starting treatment with Lamictal. They also, in most cases, disappeared after the drug was no longer used, the FDA said.

While bacterial meningitis can be life-threatening, especially if not caught quickly, those who contract the aseptic version tend to recover within five to 14 days, according to the National Institutes of Health.

Also known by its chemical name lamotrigine, Lamictal comes in multiple tablet forms.

Representatives for Glaxo had no immediate comment.

(Reporting by Susan Heavey, editing by Leslie Gevirtz)

FILED UNDER:
Comments (0)
This discussion is now closed. We welcome comments on our articles for a limited period after their publication.